We’d like to recommend this article, by long-time AIDS treatment activist Nelson Vergel, which appears in the July-Dec. 2007 issue of GMHC’s Treatment News
It’s available online at
Lipodystrophy has been one of the most discussed side effects of HIV medications in the past ten years, and, as this article points out, its potentially devastating psychological effects have added urgency to the search for scientific understanding about the condition, and treatment options to address it.
This excellent summary divides the discussion into three parts:
–lipoatrophy (fat loss in the face, buttocks, arms and legs)
–lipohypertrophy (fat accumulation in specific areas of the body such as the neck, belly, upper torso, and breasts)
–lipid abnormalities (high LDL [“bad”] cholesterol and triglycerides, low HDL [“good”] cholesterol)
Nelson outlines how Zerit and AZT were especially implicated in lipoatrophy; he also sorts through the ongoing uncertainties about the origins of lipohypertrophy and lipid abnormalities in people with HIV on HAART.
This article is also very useful in reviewing the treatment options for these three conditions, including facial wasting reconstruction therapies like Sculptra (formerly Newfill) for lipoatrophy; prescription drugs for lipohypertrophy (testosterone or Metformin*); nutritional supplements like fish oil and Niacin for lipid abnormalities (these are often most successful when used along with diet and exercise programs, and can enhance the effectiveness of prescription statins).
Nelson Vergel continues to do a great service in making this kind of treatment information available to PWHIV. For more info, you can also visit the website http://www.facialwasting.org, or subscribe to the pozhealth internet HIV health discussion group by sending a blank email to email@example.com.
*See the recent post on this Blog for a recommendation about supplementing with B vitamins when taking Metformin.